Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 5, 2018, 5:27 PM EDT for 4 counties in Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2018, 5:27 PM EDT (21:27 UTC)
- Expired
- May 5, 2018, 6:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:52 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 5, 3:52 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Morristown TN 352 PM EDT Sat May 5 2018 .SHORT TERM...(Tonight and Sunday)... The main concern for the short term will remain the possibility of seeing some strong to severe thunderstorms this afternoon through the evening. Radar coverage over the last hour or two has taken an uptick, especially from the Tazewell area off to the northeast. Model soundings show a decent amount of CAPE, upwards of 1500 J/kg, in the northern parts of the CWA this afternoon and evening. In addition to the strong CAPE, deep layer shear is also supportive of loosely organized convection. This all seems reasonable given radar depictions of storms so far this afternoon. Much of the stronger CAPE profiles are situated around or just slightly above the freezing level, and do not extend too far into the hail growth region. A couple of storms in the north have had some weak rotation with some moderately strong updrafts, and have likely produced some small hail. But the structure in the hail growth region haven't looked all that impressive, and the storms have not been terribly tall. Thus it is possible that some storms could produce some marginally severe hail, or damaging winds, this afternoon and evening but the overall threat of severe storms will remain on the low side. The surface low and associated cold front just to our west this afternoon will eventually push through the CWA tonight, leaving some northwest flow in the low to mid levels to linger through the morning and afternoon hours tomorrow. As such, clouds will hang around and even some isolated to scattered showers are likely to continue through much of the day tomorrow in the higher terrain. Cloud cover and PoP forecasts reflect this, hanging on to some slight chances in the mountains, especially in the north, through the day tomorrow. .LONG TERM...(Sunday night through Friday)... Little change to the long-term forecast as a persistent upper trough remains over the eastern United States. This will allow for a more active weather pattern for the extended period. Sunday night, a weak short-wave drops down into the area and will bring a shot of showers and a few isolated storms. This wave will linger across the area on Monday, allowing for additional chances of rain and storms. The main areas affected will be east of I-75. Upper trough shifts further east into the Carolinas on Monday night into Tuesday giving us a brief break in the precip, though a few isolated showers and storms may linger. On Wednesday we get weak ridging build into the area but it doesn't last long as the next system pushes in Wednesday night into Thursday. The ridging on Wednesday will help to keep us mostly dry. POPs ramp back up with Thursday's system. Frontal boundary lingers across the area on Friday providing focus for more showers and storms. Unfortunately, precip chances linger into the weekend as well. Soundings for Thursday and Friday show quite a bit of instability across the area so we will continue to monitor the forecast for storm potential on both of these days. Temperatures through the period slowly climb, they start in the lower 70s on Monday and end up in the lower to mid 80s by Saturday. Overnight lows stay mild. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 57 78 57 75 / 50 0 20 40 Knoxville McGhee Tyson Airport, TN 57 74 55 75 / 70 30 20 50 Oak Ridge, TN 57 75 55 74 / 70 20 20 50 Tri Cities Airport, TN 56 70 52 71 / 80 40 20 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CD/SR
Hazardous weather outlook, May 5, 3:52 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 352 PM EDT Sat May 5 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-062000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 352 PM EDT Sat May 5 2018 /252 PM CDT Sat May 5 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will remain possible this afternoon and evening. A few storms could reach strong to severe limits with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday For Monday, another upper level storm system will move across the Tennessee Valley and southern Appalachians producing widespread showers and thunderstorms. Some of these storms could produce small hail. For Thursday and Friday, a frontal boundary will move into the Tennessee Valley and southern Appalachians producing widespread showers and thunderstorms each day. Some of these storms may be strong to severe with the main threat being damaging winds and hail. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, May 5, 3:56 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
356 PM EDT SAT MAY 5 2018
VAZ002-052030-
Wise VA-
356 PM EDT SAT MAY 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WISE COUNTY AND THE
NORTHEASTERN CITY OF NORTON UNTIL 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wise, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norton, Wise and Pound.
LAT...LON 3713 8255 3704 8248 3694 8261 3704 8275
3704 8274 3705 8272 3707 8273 3708 8272
3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1956Z 221DEG 18KT 3706 8264
SRSpecial weather statement, May 5, 4:20 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT SAT MAY 5 2018
VAZ001-002-052100-
Wise VA-Lee VA-
420 PM EDT SAT MAY 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK...EASTERN
LEE...NORTHWESTERN SCOTT AND SOUTHWESTERN WISE COUNTIES AND THE
SOUTHWESTERN CITY OF NORTON UNTIL 500 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonesville, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jonesville, Big Stone Gap, Pennington Gap, Appalachia, St. Charles,
Jasper, Dryden, Pardee and Pattonsville.
LAT...LON 3688 8262 3682 8270 3683 8275 3676 8282
3659 8313 3672 8326 3674 8314 3678 8313
3680 8310 3683 8310 3685 8307 3685 8301
3689 8288 3693 8286 3698 8287 3699 8284
3701 8283 3701 8279 3702 8276
TIME...MOT...LOC 2019Z 231DEG 26KT 3672 8312
13Special weather statement, May 5, 4:22 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
422 PM EDT SAT MAY 5 2018
VAZ002-052045-
Wise VA-
422 PM EDT SAT MAY 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WISE COUNTY UNTIL
445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wise and Pound.
LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
3701 8245 3698 8256 3713 8269 3715 8265
3715 8264 3720 8255
TIME...MOT...LOC 2021Z 255DEG 7KT 3709 8253
mjbLocal storm report, May 5, 4:27 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 SW TAZEWELL 36.45N 83.59W
05/05/2018 E1.25 INCH CLAIBORNE TN PUBLIC
1 1/4 SIZE HAIL IN NEW TAZWELL
&&
MBLACKSpecial weather statement, May 5, 4:51 PM EDT, 36 minutes before
Special Weather Statement National Weather Service Morristown TN 451 PM EDT SAT MAY 5 2018 TNZ016-039-040-042-070-052130- Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN- Hawkins TN- 451 PM EDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS... NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...WEST CENTRAL GREENE AND EASTERN HAMBLEN COUNTIES UNTIL 530 PM EDT... At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over Baneberry, or 8 miles northwest of Newport, moving northeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Morristown, Newport, White Pine, Baneberry, Russellville, Mosheim, Bulls Gap, Bybee, Lowland and Mohawk. LAT...LON 3594 8324 3606 8341 3636 8315 3621 8293 TIME...MOT...LOC 2051Z 221DEG 24KT 3606 8327 13
Special weather statement, May 5, 5:27 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Morristown TN 527 PM EDT SAT MAY 5 2018 TNZ015-016-038-039-052215- Hamblen TN-Hancock TN-Grainger TN-Hawkins TN- 527 PM EDT SAT MAY 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS... SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER AND NORTHEASTERN HAMBLEN COUNTIES UNTIL 615 PM EDT... At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over Russellville, or near Morristown, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Hail has been reported with this storm. Locations impacted include... Morristown, Sneedville, Bean Station, Russellville, Mooresburg, Evanston, Treadway, Klondike and St. Clair. LAT...LON 3620 8314 3623 8333 3653 8333 3649 8302 TIME...MOT...LOC 2126Z 191DEG 19KT 3626 8323 13
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:41 PM EDT | Special Weather Statement | MRX | Claiborne | 49 min |
| May 5, 3:37 PM EDT | Special Weather Statement | MRX | Hancock | 38 min |
| May 5, 3:50 PM EDT | Special Weather Statement | MRX | Campbell | 40 min |
| May 5, 4:51 PM EDT | Special Weather Statement | MRX | Hamblen | 39 min |
| May 5, 5:27 PM EDT | Special Weather Statement | MRX | Hancock | 48 min |
| May 5, 5:43 PM EDT | Special Weather Statement | MRX | Carter | 47 min |
| May 5, 6:07 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 38 min |
| May 5, 6:12 PM EDT | Special Weather Statement | MRX | Bradley, Meigs | 48 min |
| May 5, 3:45 PM EDT | Special Weather Statement | MRX | Washington | 45 min |
| May 5, 3:56 PM EDT | Special Weather Statement | MRX | Wise | 34 min |
| May 5, 4:20 PM EDT | Special Weather Statement | MRX | Lee | 40 min |
| May 5, 4:22 PM EDT | Special Weather Statement | MRX | Wise | 23 min |
| May 5, 5:02 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.